You are here

Common Antibiotics Cause Arrhythmias, Death, and More

Macrolide antibiotics may be associated with increased cardiovascular risk.

Widely used macrolide antibiotics such as azithromycin, erythromycin, and clarithromycin are known to possibly cause serious side effects. A recent study showed they’re responsible for about 36 sudden cardiac deaths per million treatment courses.

In a large meta-analysis, studies involving 20,779,963 participants were analyzed, according to Forbes. The authors analyzed the risk of death from any cause, as well as sudden cardiac death, to compensate for the survival benefit (improved survival) of the antibiotics in treating pneumonia. The findings? Macrolide antibiotics caused an additional 36 sudden cardiac deaths per million treatment courses. About one in 8,500 patients will develop a serious arrhythmia and one in 30,000 will die because of the antibiotics.

Doctors have long known that a number of medicines cause serious arrhythmias, often due to QT prolongation. So do hypokalemia (low potassium) and hypomagnesia (low magnesium), which are often found in acutely ill patients, as well as certain other heart drugs.

In comparisons, penicillin and amoxicillin did not have these side effects. With penicillins, severe allergic reactions are the major risk. According to UpToDate, “Penicillin-induced anaphylaxis occurs with an incidence of between one and four episodes per 10,000 administrations,” with an estimated 500 to 1000 deaths each year in the U.S.

Azithromycin (Zithromax or Z-pak, Pfizer) was the eighth most prescribed drug in 2012, with 56.2 million prescriptions in the U.S. alone. Azithromycin was the subject of a warning from the FDA in 2012 regarding the risk of QT prolongations and a rare associated arrhythmia called torsades de pointes. Women are at inherently higher risk for torsades, highlighting why more women are needed in clinical trials, although they have historically been excluded.

What this study by Dr. Yun-Jiu Cheng and colleagues, published in the November issue of the Journal of the American College of Cardiology, adds is better quantification of the cardiac risks of macrolides.

It’s not only macrolide antibiotics that are associated with heart arrhythmias: quinolone antibiotics, including the widely prescribed Levaquin and Cipro, have had their own share of cardiac problems, and grepafloxacin was withdrawn from the market shortly after its release. Several antipsychotic medications, including Haldol, antidepressants, anticancer drugs, and Diflucan (fluconazole), among others, are also associated with prolonged QT. Prolonged QT killed terfenadine (Seldane), a lucrative nonsedating antihistamine, and cisapride (Propulsid), a popular gastrointestinal drug.

At one time, chloramphenicol was widely used for serious gram-negative and anaerobic infections. It was very effective, but carried a risk of severe and often fatal aplastic anemia in one out of 20,000 to 60,000 patients, so it is rarely used.

In an accompanying editorial, Dr. Sami Viskin raises dire concerns: “The pharmaceutical industry will now be more vulnerable to litigation, and this could persuade them to discontinue the production of macrolides … losing an entire class of antibiotics would represent a major setback in the fight against infections.”

Macrolide antibiotics are the mainstay of therapy for many infections, including pneumonia, Legionella, Chlamydia and sexually transmitted diseases, and Helicobacter pylori (causing peptic ulcer disease). They are an integral part of many treatment guidelines. In fact, for community-acquired pneumonia, such guidelines direct the use of azithromycin or a quinolone (generally Zithromax or Levaquin). The quinolones are more likely to increase risk of C. difficile or MRSA infections and have many side effects, including confusion and tendon problems.

The take-home message? First, patients should make sure their physician or nurse practitioner knows all the medications they are taking, including over-the-counter drugs. Second, pharmacists should run a drug interaction program for every new medication prescribed, and alert the provider to serious interactions. There is no way anyone can remember all the drug interactions. Perhaps electrocardiograms should be run before prescribing many common antibiotics; while that is impractical and prohibitively expensive, it might discourage unnecessary prescriptions.

Source: Forbes, November 10, 2015.

More Headlines

First and Only Treatment Reduces Depressive Symptoms Within Days
Bone Marrow Cleared of Leukemia in Almost 60% of Patients
Combination of Two Drugs Could Reduce Tumor Growth
Pre-clinical Trials Showed Drug Inhibits Fibroblast Activity and Collagen Deposition
PARG Inhibitor Exploits Weakness, Kills Cells
Inexpensive, Wearable Therapy Increases Arm Mobility, Reduces Stiffness
Atezolizumab in Combination with Chemotherapy is the Only First-line Cancer Immunotherapy for ES-SCLC
National Statistics Report Factors In Race, Ethnicity for the First Time